A Nottingham support service has found that they are seeing two new prescription painkiller addicts every week. The levels of codeine addiction, as well as addiction to other related prescription painkillers, is on the increase, putting pressure on recovery services which are already struggling to cope. Dr Stephen Willott, a leading local doctor, says that GPs need more training on when and how these strong painkillers should be prescribed in order to halt this increase in patients becoming addicted to prescription painkillers.
What Is Codeine?
Codeine is an opiate analgesic; which means it is a painkiller that is derived from opium gum obtained from the opium poppy. It is found naturally, making up around 2% of opium.
It is used to treat moderate pain that is too severe for paracetamol or aspirin. It is also found in some cough mixtures and sometimes used to treat diarrhoea.
Codeine is in the same family of compounds as morphine and heroin and is actually metabolised into morphine in the liver, and so works in the same way. In low doses, it is available over the counter at pharmacies, but higher doses need a doctor’s prescription.
Codeine is highly addictive, and it is recommended that it should not be used for more than five days unless prescribed by a doctor. If used for too long, then patients will experience withdrawal symptoms when they stop taking it. People using codeine also quickly develop tolerance to the drug, meaning that they need to take more to achieve the same effects.
What Are the Withdrawal Symptoms of Codeine?
The withdrawal symptoms of codeine are the same as those of morphine. It is physically dependent, and so the symptoms of withdrawal are physical also. Initially, the sufferer will experience cravings for more codeine, and if the cravings are not satisfied, then further symptoms will develop. Affected individuals may develop a runny nose, and sweat excessively. Insomnia is a very common symptom as well. Then there are stomach cramps, along with nausea, vomiting and diarrhoea. Sufferers may also experience feelings of weakness and muscle spasms, shivering, irritability and pain throughout the body.
These withdrawal symptoms are not at all pleasant, and it is recommended that anyone who has been taking codeine for any length of time gradually reduces their dosage rather than stopping suddenly. For an addict, this can be difficult to manage, so medical supervision is advisable.
Who Can Suffer from Codeine Addiction?
Addiction to codeine, or other prescription painkillers, can happen to anyone, even people who are knowledgeable about painkillers and their dangers. For one Nottinghamshire midwife, an injury at work resulted in her becoming addicted to tramadol, another opiate painkiller.
Tramadol works by acting on the same receptors as codeine, but it is a stronger painkiller only available on prescription. Sarah Mann was prescribed tramadol by her doctor after she hurt her back while assisting at a birth. She was on a relatively low dose, taking it for a few months. She noticed that if she stopped taking the drug, then she would get cramps in her body and feel shivery and feverish. She put these symptoms down to her pain and increased her dose of tramadol to get rid of the pain.
Her partner, who had rheumatoid arthritis, had also been prescribed tramadol, and Sarah helped herself to his tablets, taking eight per day – the maximum recommended dose. Unfortunately for Sarah, she had become addicted to the painkillers she had been prescribed.
Sarah loved her job and had in the past treated alcoholics, drug addicts and patients addicted to medication, but it did not occur to her that she had fallen into the same trap. Soon her tolerance for the tramadol meant that she was taking more than the maximum dose. It became harder for her to get prescription tramadol, and so she began taking codeine, available over the counter, instead. She says she never considered illegal drugs, despite her tramadol addiction lasting for eighteen months.
Her need for the drugs grew worse and led her to steal drugs from the hospital pharmacy where she worked. For several months, she took boxes of codeine tablets, and ampoules of diamorphine (medical heroin), despite knowing that what she was doing was wrong. Eventually, however, the guilt won over, and she went to a colleague for help. Sarah is now free from her addiction, but as a result, she lost the job she loved doing. She was lucky, however; in 2015, there were 208 deaths in England and Wales linked to the use of tramadol.
Where Can I Get Help with Codeine Addiction?
If you have been using over the counter codeine tablets, or have been prescribed codeine, for pain management and are having difficulty stopping taking them, then it is important that you get help as soon as possible.
UKAT has access to some of the best treatment centres in the world, and our free, confidential helpline is available twenty-four hours a day. So please, call us now for more information.